Alert archive / Iowa / Wind Advisories in 2019
Wind Advisory 5, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Oct 12, 2019, 9:07 AM CDT for 8 counties in Iowa; Crawford County, Grant County, Richland County, Wisconsin; 7 counties in Minnesota. It took effect at Oct 12, 2019, 12:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2019, 9:07 AM CDT (14:07 UTC)
- In effect from
- Oct 12, 2019, 12:00 PM CDT
- Expired
- Oct 12, 2019, 6:06 PM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 72 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361 WWUS73 KARX 121407 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 907 AM CDT Sat Oct 12 2019 ...Strong Winds And Some Snow Showers This Afternoon... .Strong southwest winds of 15 to 25 mph with gusts of 45 to 50 mph are expected this afternoon. Also, snow showers are expected at times this afternoon. The combination of strong winds and the snow showers could reduce the visibility at times. Use caution traveling today and be ready for strong wind gusts and reduced visibility. Those driving high profile and lightweight vehicles in open areas will be the most impacted by the strong winds. The strong winds could continue into the early evening hours. MNZ079-086>088-094>096-122215- /O.NEW.KARX.WI.Y.0005.191012T1700Z-191013T0100Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 907 AM CDT Sat Oct 12 2019 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... The National Weather Service in La Crosse has issued a Wind Advisory, which is in effect from noon today to 8 PM CDT this evening. * TIMING...Strongest winds this afternoon. Snow showers possible. * WINDS...West 15 to 25 mph gusting to 45 mph. * IMPACTS...Difficult travel for high profile and lightweight vehicles. Reduced visibility in snow showers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ IAZ008>011-018-019-029-030-WIZ054-055-061-122215- /O.NEW.KARX.WI.Y.0005.191012T1700Z-191013T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Prairie Du Chien, Richland Center, and Platteville 907 AM CDT Sat Oct 12 2019 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... The National Weather Service in La Crosse has issued a Wind Advisory, which is in effect from noon today to 8 PM CDT this evening. * TIMING...Strongest winds this afternoon. * WINDS...20 to 30 mph with gusts of 45 to 50 mph. * IMPACTS...Difficult travel for high profile and lightweight vehicles. A few snow showers could reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Wetenkamp
3 follow-up statements
140 WWUS73 KARX 121825 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 125 PM CDT Sat Oct 12 2019 ...Strong Winds And Some Snow Showers This Afternoon... .Strong southwest winds of 15 to 25 mph with gusts to 45 mph. Also, snow showers are expected at times this afternoon. The combination of strong winds and the snow showers could reduce the visibility at times. Use caution traveling today and be ready for strong wind gusts and reduced visibility. Those driving high profile and lightweight vehicles in open areas will be the most impacted by the strong winds. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-055-061- 130100- /O.CON.KARX.WI.Y.0005.000000T0000Z-191013T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Prairie Du Chien, Richland Center, and Platteville 125 PM CDT Sat Oct 12 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Strong southwest winds through late afternoon. * WHERE...Southeast Minnesota, northeast Iowa, and far southwest Wisconsin. * WHEN...Through late this afternoon. * TIMING...Strongest winds through late afternoon. * WINDS...15 to 25 mph with gusts to 45 mph. * IMPACTS...Difficult travel for high profile and lightweight vehicles. A few snow showers could reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
136 WWUS73 KARX 121949 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 249 PM CDT Sat Oct 12 2019 ...Strong Winds And Some Snow Showers This Afternoon... .Strong southwest winds of 15 to 25 mph with gusts to 45 mph. Also, snow showers are expected at times this afternoon. The combination of strong winds and the snow showers could reduce the visibility at times. MNZ079-086>088-094>096-122100- /O.CAN.KARX.WI.Y.0005.000000T0000Z-191013T0100Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 249 PM CDT Sat Oct 12 2019 ...WIND ADVISORY IS CANCELLED... The strongest winds have moved out of the area. Wind gusts to 30 and snow showers will continue to impact travel through late afternoon. $$ IAZ008>011-018-019-029-030-WIZ054-055-061-130100- /O.CON.KARX.WI.Y.0005.000000T0000Z-191013T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Prairie Du Chien, Richland Center, and Platteville 249 PM CDT Sat Oct 12 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...West winds 15 to 20 mph with gusts up to 45 mph. * WHERE...Portions of southwest Wisconsin and north central and northeast Iowa. * WHEN...Until 8 PM CDT this evening. * TIMING...Strongest winds through late afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Also snow showers may reduce the visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
903 WWUS73 KARX 122306 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 606 PM CDT Sat Oct 12 2019 ...Wind is Subsiding... IAZ008>011-018-019-029-030-WIZ054-055-061-130015- /O.CAN.KARX.WI.Y.0005.000000T0000Z-191013T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Prairie Du Chien, Richland Center, and Platteville 606 PM CDT Sat Oct 12 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in La Crosse has cancelled the Wind Advisory. Wind gusts have subsided and significant impacts from wind are no longer expected. Thus the wind advisory has been cancelled. $$ DMD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Oct 12, 6:34 AM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Oct 12, 6:34 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
634 AM CDT Sat Oct 12 2019
.SHORT TERM...(Today through Monday)
Issued at 303 AM CDT Sat Oct 12 2019
Ready or not...conditions more fitting of early winter will stick
around through the weekend. The culprit? An impressive closed low
meandering across far northern Minnesota, circulating bouts of quite
chilly air aloft in our direction. That feature will gradually
wobble eastward the next 24 hours before eventually getting nudged
northeastward into central Ontario by Monday, in response to
additional shortwave energy working through the western CONUS. A
quick peek as satellite trends shows some clearing working in south
of I-90 the past few hours, allowing temperatures to dive near or
below freezing in many areas despite persistent gustiness in the
stronger gradient. Meanwhile, farther north, occasional snow showers
and flurries continue with a bout of deeper moisture wrapping
through those areas.
A more notable axis of deeper moisture is analyzed wrapping
southward into northeastern South Dakota as of 06Z, tied to a
notable (albeit weakening) TROWAL feature and stronger frontogenetic
forcing. That axis of stronger forcing is well-advertised by much of
the shorter term guidance to wrap southeastward in our direction by
midday and into early evening, with hints of a rather robust period
of deep layer isentropic upglide and stronger FGEN tracking through
much of the area. Given the setup, continue to believe a period of
widespread precipitation is likely for many areas, most likely in
the form of snow in heavier bursts but perhaps mixed with rain in
some of the river valleys with boundary layer temps reaching toward
the lower 40s. With that said, can't at all rule out some light
accumulation on the grass under any more persistent or heavier
bands of snow.
Stronger forcing quickly departs this evening, leaving just some
occasional flurries or lighter snow showers, particularly north of
I-90 where moisture depth is greatest. Things may "flare up" a
bit more in those same areas into Sunday afternoon beneath a
corridor of steeper low/mid level lapse rates before subsiding
into Sunday evening/night with loss of deeper moisture once again
as the flow regime becomes less cyclonic with time. High pressure
then takes hold by Sunday night into Monday with a clearing trend
expected, perhaps allowing for the coldest nighttime temperatures
of this whole stretch as winds become light, though will have to
closely watch cloud trends. We'll also have to keep an eye on how
widespread freezing temperatures are by morning, with some risk
another Freeze Warning may be needed for either tonight or Sunday
night before we officially send off the growing season for the
year.
.LONG TERM...(Monday Night through Friday)
Issued at 303 AM CDT Sat Oct 12 2019
A pretty typical stretch of mid October variable weather looks on
track for the work week, with persistent upper troughing dominating
early but transitioning to building mid level heights by midweek.
Next decent shot at precipitation appears to come sometime Tuesday,
with good agreement for a stronger shortwave crossing the area. Per
forecast soundings, appears enough warm air aloft will enter the
picture for this to be mainly of the liquid variety, but will
closely watch trends the next few days. In its wake, another brief
shot of cold advection will dominate along with a good deal of cloud
cover through Wednesday, but with a quick shift to stronger warm
advection into Thursday high pressure crests the area and better
return flow kicks into gear. For the moment, looking a little too
dry for that warm advection to produce much in the way of cloud
cover, with a pretty good chance many spots make a run back toward
60 degrees - not too shabby of a turnaround from readings the next
few days. Rain chances then spread back into the picture toward
Friday and perhaps the first half of the weekend, with increasing
signals for another stronger shortwave trough approaching the
region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 628 AM CDT Sat Oct 12 2019
Another shortwave trough will move back into the area this
morning. It will bring with it a broken to overcast 4-6K deck of
clouds and occasional showers. These clouds will move into KRST
around 12.14z and KLSE around 12.15z. These ceilings will become
MVFR this evening and remain that way through the night.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Freeze Warning until 9 AM CDT this morning for WIZ017-029-
032>034-041>044-053>055-061.
MN...Freeze Warning until 9 AM CDT this morning for MNZ079-086>088-
094>096.
IA...Freeze Warning until 9 AM CDT this morning for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...BoyneHazardous weather outlook, Oct 12, 3:36 AM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 336 AM CDT Sat Oct 12 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 336 AM CDT Sat Oct 12 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Rain and snow showers are expected today for many areas. Heavier snow showers could significantly reduce visibility for brief periods of time and also create minor accumulation on grassy surfaces. In addition, freezing temperatures are again expected tonight for much of the area, posing a risk to crops and sensitive vegetation. .DAYS TWO THROUGH SEVEN...Sunday through Friday One more night of cold temperatures is expected Sunday night, with widespread frost likely. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
Nearby
Wind Advisories in Iowa, 2019Wind Advisories in Minnesota, 2019Wind Advisories in Wisconsin, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.